Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 20, NWS Bismarck, ND

June 13, 2019Foster County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 13, 2019, 6:53 PM CDT for Foster County, North Dakota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2019, 6:53 PM CDT (23:53 UTC)
Expired
Jun 13, 2019, 7:15 PM CDT
In force
22 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Foster County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:31 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 13, 6:31 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
631 PM CDT Thu Jun 13 2019

.UPDATE...
Issued at 631 PM CDT Thu Jun 13 2019

Increased chances of showers and thunderstorms northwest, north
central and south central for this evening. Low pressure was
centered over southwestern Saskatchewan. A surface warm front
extended east across southern Saskatchewan and Manitoba. Also,
another warm front/trough extended from the low southeastward into
near Crosby/Williston to near Bismarck to central South Dakota.
Convection appears to be initiating along this warm front/trough in
northwestern and central North Dakota. The upper level flow is
northwest to southeast, and this is the direction that the
showers/thunderstorms are moving. In addition, models are
forecasting an increasing number of upper level impulses moving into
northern/eastern North Dakota this evening and overnight. The
aforementioned surface low is also forecast to develop/move
southeastward into northwestern North Dakota by daybreak Friday. All
of this has increased our confidence in more scattered convection
overnight. Thunderstorms not expected to become severe, but a strong
storm with small hail and gusty winds are not out of the question.

UPDATE Issued at 439 PM CDT Thu Jun 13 2019

Thunderstorms had developed within the past hour. This update to
increase thunderstorm chances across northwest through south
central North Dakota for the rest of this afternoon and evening.
Severe storms are not anticipated, but some storms may contain
brief heavy rain and small hail. Lightning, as always with
thunderstorms, is also a threat.

&&

.SHORT TERM...(This evening through Friday)
Issued at 254 PM CDT Thu Jun 13 2019

The main focus for the short-term is thunderstorms tonight and
tomorrow. The 12 UTC global model runs and short-term CAM models
remain inconsistent on timing and location of precipitation. Several
small upper level waves will move out of Canada tonight/tomorrow
and surface low will develop across eastern Montana, but the
location and timing of these features and associated
fronts/convection varies quite a bit. It appears the most likely
scenario at this time is showers/thunderstorms developing north
tonight and more widespread thunderstorms tomorrow afternoon and
evening. Some severe storms remain possible tomorrow afternoon
and evening with 1,000 to 2,000 J/KG CAPE being forecast by most
models and around 30 knots of 0-6 KM shear, but whether storms
become severe or not may dependent on morning convection and how
much that does or doesn't limit afternoon instability and storm
mode. Most models depict a warm front hanging across central North
Dakota tomorrow afternoon and with shear vectors parallel to that
front it appears clusters or lines of storms are favored vs
discrete cells. This would indicate that perhaps initially there
is a hail threat that would quickly transition to more of a wind
threat, but much uncertainty remains.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Jun 13 2019

The extended continues to look relatively cool and active with
chances for showers and thunderstorms every day. A Hudson Bay low
persist through the extended. This will put North Dakota under
the influence of northwest flow and in the path of many short wave
troughs rotating around the Hudson low. Although both the
European and GFS are similar in this, the GFS is definitely more
robust in closing off an upper low by the middle of next week.
This suggests a rather widespread showery pattern with scattered
thunderstorms. Forecast rainfall amounts early next week reflect
this trough signal, with one to two inches from Monday through
Wednesday. Rainfall amounts that far into the future are not
particularly reliable, however they reflect what is possible given
the GFS trough pattern in what is now becoming early summer.

Temperatures through the period reflect the trough pattern with
highs in the 60s and lower to middle 70s and lows in the 40s and
50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu Jun 13 2019

VFR conditions at KDIK through the TAF period. Some showers and
scattered thunderstorms are expected tonight across northern and
south central North Dakota, affecting KISN-KMOT-KJMS-KBIS.
Convection initiating along a warm front/trough extending from the
northwestern corner of the state southeastward to KBIS-KJMS at 23z.
VFR at TAF sites except in the vicinity of thunderstorms, where
erratic winds and some brief moderate to heavy rain can be expected.
Chances of showers and thunderstorms continue at all TAF sites for
Friday - with strong to severe storms possible Friday afternoon and
night.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...JV
Hazardous weather outlook, Jun 13, 5:59 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
559 PM CDT Thu Jun 13 2019

NDZ031>033-040-041-043-044-142300-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
459 PM MDT Thu Jun 13 2019

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Wednesday. A few severe
storms are possible Friday afternoon and evening across western
and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-142300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
559 PM CDT Thu Jun 13 2019 /459 PM MDT Thu Jun 13 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms across northwestern and central
North Dakota tonight. The probability for severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Wednesday. A few severe
storms are possible Friday afternoon and evening across western
and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JV

In the hours before

Special weather statement, Jun 13, 6:18 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
618 PM CDT Thu Jun 13 2019

NDZ025-132345-
Foster ND-
618 PM CDT Thu Jun 13 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FOSTER COUNTY UNTIL 645
PM CDT...

At 617 PM CDT, a strong thunderstorm was located near Mchenry, or 22
miles east of Carrington, moving southeast at 20 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Glenfield, Grace City, Mchenry and Juanita.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4733 9864 4752 9884 4759 9878 4759 9850
      4733 9850
TIME...MOT...LOC 2317Z 301DEG 17KT 4756 9868

VINING
Special weather statement, Jun 13, 6:46 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
646 PM CDT Thu Jun 13 2019

NDZ025-140030-
Foster ND-
646 PM CDT Thu Jun 13 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FOSTER COUNTY UNTIL 730
PM CDT...

At 645 PM CDT, a strong thunderstorm was located over Glenfield, or
27 miles east of Carrington, moving southeast at 20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Glenfield, Mchenry and Juanita.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4733 9865 4759 9871 4759 9850 4732 9850
TIME...MOT...LOC 2345Z 305DEG 18KT 4748 9853

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:18 PM CDTSpecial Weather StatementBISFoster27 min
Jun 13, 6:46 PM CDTSpecial Weather StatementBISFoster44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.